Hail, Moore
- When
- May 23, 10:35 AM EST
- Where
- Moore County, 0.29 mi ESE of Hallison
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.429, -79.495
Quarter size hail was reported near North Carolina Highway 22 along P755.
A southward moving cold front combined with a mesoscale convective vortex moving across central North Carolina to help to produce a supercell thunderstorm across Moore County during the late morning, which produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A southward moving cold front combined with a mesoscale convective vortex moving across central North Carolina to help to produce a supercell thunderstorm across Moore County during the late morning, which produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 23, 9:05 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1005 AM EDT FRI MAY 23 2014 .SYNOPSIS...A COLD FRONT WILL MOVE SLOWLY SOUTH THROUGH THE REGION TODAY. DRY HIGH PRESSURE WILL BUILD INTO THE CAROLINAS FROM THE NORTHWEST SATURDAY AND SETTLE OVERHEAD ON SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... AS OF 1005 AM FRIDAY... REST OF TODAY: TOUGH TO GAUGE THIS AFTERNOON'S CONVECTION PATTERN GIVEN THE PRESENCE OF A DISSIPATING BUT FAST-MOVING STORM CLUSTER NOW TRACKING QUICKLY SE THROUGH THE SRN FOOTHILLS/SW PIEDMONT. THE LARGE-SCALE MODELS DID A FAIR JOB SHOWING THIS ACTIVITY BUT THE MAJORITY OF THE CONVECTION-ALLOWING MODELS DID NOT... INSTEAD SHOWING NOTHING THIS MORNING AND STORMS FORMING OVER THE SANDHILLS THIS AFTERNOON... WHICH ALL PRESENTS A FORECAST CHALLENGE. THE SOUTHWEST TWO-THIRDS OF THE CWA ARE ALREADY DESTABILIZING (SBCAPE OF 1000-1500 J/KG) WITH CINH THAT IS PROGGED TO DISAPPEAR BY 15Z AS THE BOUNDARY LAYER GROWS WITH HEATING. THE STEEP MID LEVEL LAPSE RATES OF 7-8 C/KM (NOTED WELL ON THE 12Z GSO SOUNDING) AND DEEP LAYER BULK SHEAR AT 40-50 KTS ARE SUPPORTIVE OF STRONG AND POTENTIALLY SUPERCELLULAR STORMS... LIKELY ALONG A PREFRONTAL CONVERGENCE ZONE... ALONG AN OUTFLOW FROM THE FOOTHILLS ACTIVITY... OR ALONG THE SOUTHWARD-MOVING FRONT ITSELF. HOWEVER... MOISTURE REMAINS SOMEWHAT LIMITED (BLENDED TPW IMAGERY SHOWS NEAR NORMAL VALUES... WHILE OVERNIGHT MODEL RUNS WERE NOTABLY WETTER)... AND THE CLOUD SHIELD ASSOCIATED WITH THE DISSIPATING CONVECTION MAY CUT BACK ON INSOLATION CRUCIAL TO WEAKENING THE CAP ALOFT AND FOSTERING CONVECTIVE GROWTH. WILL ROUGHLY STAY THE COURSE BUT PULL BACK ONSET OF SHOWERS/STORMS A BIT SOONER IN THE SW COUNTIES. WE MAY ACTUALLY SEE A LULL PERIOD AS THE CLOUD SHIELD DRIFTS ACROSS SRN NC AND STARTS TO DRY UP... SETTING THE STAGE FOR ALONG-OUTFLOW CONVECTION VERY LATE THIS AFTERNOON THROUGH MID EVENING... WHEN THE ACTIVITY SHOULD PUSH TO OUR SOUTHEAST. IF THIS OCCURS TOO LATE... WE MAY ONLY SEE DECENT COVERAGE IN OUR EXTREME SOUTHEAST. LARGE HAIL AND DAMAGING WINDS REMAIN THE PRIMARY THREAT TODAY. HIGHS 85-93. -GIH PREVIOUS DISCUSSION FROM 3 AM -- TODAY: A SURFACE COLD FRONT WILL CONTINUE TO SLOWLY DRIFT SOUTHWARD THIS MORNING ACROS VA AND STALL NEAR THE NC/VA BORDER TEMPORARILY LATER THIS MORNING... THEN SHIFT SOUTH AND EASTWARD THROUGH THE AREA LATE THIS AFTERNOON INTO THE EVENING AS S/W TROUGH ADVANCES SOUTHEASTWARD FROM THE GREAT LAKES INTO THE THE MID-ATLANTIC REGION. MODEL GUIDANCES IS IN GENERAL AGREEMENT WITH AT LEAST SOME SHOWERS AND STORMS DEVELOPING ACROSS SOUTHERN PORTION OF CENTRAL NC ALONG A PRE-FRONTAL TROUGH AND ALONG WITH THE SOUTHWARD ADVANCING COLD FRONT... COMBINED WITH POSSIBLE DISTURBANCES TRACKING FROM MO/IL/KY AREA EARLY THIS MORNING AND ACROSS THE CAROLINAS IN THE WNW MID LEVEL FLOW BY THIS AFTERNOON. HOWEVER... OVERALL COVERAGE STILL LOOKS TO BE ISOLATED TO SCATTERED ACROSS THE AREA...WITH THE BEST CHANCE OF STORMS ACROSS SOUTHERN/SOUTHEASTERN PORTIONS OF THE AREA... AS LOW LEVEL FLOW IS EXPECTED TO REMAIN WESTERLY TO NORTHWESTERLY TODAY... HELPING TO MIX OUT THE DEWPOINTS SOME AGAIN. MID LEVEL LAPSE RATES ARE ALREADY STEP ACROSS THE AREA (AS NOTED ON THE SPC MESOPAGE)... IN THE 7-8 DEGREES/KM RANGE. THUS... GIVEN THE TRIGGER OF THE PRE-FRONTAL TROUGH COMBINED WITH HELP FROM A SERIES OF MID LEVEL DISTURBANCES MOVING ACROSS THE AREA ALONG WITH THE ARRIVAL OF A 100 KT JET WE SHOULD SEE AT LEAST SOME STORMS DEVELOP TODAY. HIGH TEMPS TODAY WILL RANGE FROM THE LOWER 80S NORTH TO THE LOWER 90S SOUTH. WRT A SEVERE THREAT... ANY STORMS THAT AREA ABLE TO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. MLCAPE IS EXPECTED TO BE MAXIMIZED ACROSS THE SOUTHERN/SOUTHEASTERN PORTIONS OF CENTRAL NC TODAY... IN THE 1000- 1500 J/KG RANGE. EXPECT MID LEVEL LAPSE RATES WILL BE THE STEEPEST ACROSS THE SOUTH... AROUND 7 DEGREES C/KM HELPING TO YIELD AROUND 300-500 J/KG OF -10 TO -30C CAPE (GOOD FOR LARGE HAIL). THIS COMBINED WITH 40-50 KTS OF 0-6KM DEEP LAYER SHEAR WILL BE SUFFICIENT TO ALLOW STORMS THAT DEVELOP TO TAKE ON SUPERCELL CHARACTERISTICS... WITH ROTATING UPDRAFTS CAPABLE OF PRODUCING LARGE HAIL. THIS DOES NOT MEAN WE WILL HAVE A GOOD ENVIRONMENT FOR TORNADOES TO FROM THOUGH. GIVEN THE RATHER DRY SUB-CLOUD LAYER AND WEAK LOW LEVEL SHEAR... EXPECT TORNADOES WOULD NOT BE FAVORED TODAY. HOWEVER... DOWN DRAFTS COULD BE ENHANCED BY THE DEEP DRY SUB-CLOUD LAYER ALONG WITH SURFACE DEWPOINTS IN THE LOWER TO MID 60S AND HIGH TEMPS IN THE LOWER 90S ACROSS OUR SOUTHERN REACHES OF OUR CWA. GIVEN ALL OF THIS WILL HIGHLIGHT POINTS GENERALLY ALONG AND SOUTH OF RALEIGH TODAY IN THE HWO FOR THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. EXPECT THE THREAT FOR SEVERE WEATHER WILL BE FROM MID TO LATE AFTERNOON UNTIL EARLY EVENING. THE STORMS SHOULD QUICKLY SHIFT OFF TO THE SOUTHEAST THIS EVENING AS THE SURFACE FRONT WILL QUICKLY SHIFT SOUTH AND EASTWARD. TONIGHT: THE SURFACE COLD FRONT WILL QUICKLY SHIFT TO THE SOUTH AND EAST OF THE AREA THIS EVENING ENDING ANY THREAT OF SHOWERS AND STORMS. THIS WILL YIELD A CLEARING TREND WITH DRIER AND COOLER AIR FILTERING INTO THE AREA. EXPECT LOW TEMPS SATURDAY MORNING WILL BE IN THE 50S TO AROUND 60 SOUTHEAST. SATURDAY: SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE OH VALLEY AND GREAT LAKES REGION... WITH A DRY NORTHWESTERLY MID LEVEL FLOW. THIS WILL YIELD COOLER TEMPS AND DRY CONDITIONS. HIGH TEMPS... WITH MOSTLY SUNNY/SUNNY SKIES... ARE EXPECTED TO BE IN THE UPPER 70S TO LOWER 80S. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 315 AM FRIDAY... SATURDAY NIGHT THROUGH SUNDAY NIGHT...FORECAST CONFIDENCE ABOVE NORMAL THIS PERIOD AS SFC HIGH PRESSURE GLIDES SLOWLY SE ACROSS CENTRAL NC...LYING OFFSHORE BY SUNDAY EVENING. ASIDE FROM DIURNAL HEATING...LITTLE IF ANY MECHANISM NOTED IN THE MID-UPPER LEVELS OF THE ATMOSPHERE TO TRIGGER CONVECTION. RH CROSS SECTIONS INDICATE QUITE A SWATH OF DRY AIR IN THE 850-300MB LAYER. THUS...EXPECT SOME FAIR WEATHER CUMULUS CLOUDS SUNDAY ALONG WITH A VEIL OF HIGH THIN CIRRUS. OTHERWISE ATMOSPHERE APPEARS TOO DRY TO SUPPORT CONVECTION. WARMING IN THE LOWER LEVELS WILL LEAD TO AFTERNOON TEMPS 3-4 DEGREES WARMER COMPARED TO SATURDAY. MAX TEMPS GENERALLY IN THE MID 80S. MIN TEMPS SATURDAY NIGHT MID-UPPER 50S...AND UPPER 50S TO AROUND 60 SUNDAY NIGHT. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 315 AM FRIDAY... FORECAST CONFIDENCE BEGINS TO GRADUALLY WANE MONDAY AND MORE SO TUESDAY THROUGH THURSDAY AND MODEL GUIDANCE DIFFERS ON TIMING OF S/WS IN THE NW FLOW ALOFT AND SUBSEQUENT ARRIVAL OF SCATTERED CONVECTION. MONDAY...A CLOSED UPPER LEVEL LOW WILL SLOWLY EJECT EAST OUT OF THE SOUTHERN ROCKIES INTO THE SOUTHERN HIGH PLAINS. MEANWHILE ANOTHER UPPER LEVEL LOW WILL DROP SOUTHWARD OVER QUEBEC TOWARD NORTHERN NEW ENGLAND. THESE TWO FEATURES WILL CAUSE A MID-UPPER LEVEL RIDGE TO BRIEFLY AMPLIFY OVER THE SE U.S. INTO THE LOWER OH VALLEY. THIS WILL RESULT IN WARMING ALOFT OVER CENTRAL NC. RESULTANT MID LEVEL INVERSION WILL ACT AS A CAP ON THE ATMOSPHERE. THUS...WHILE THE SFC- 805MB LAYER WILL BECOME INCREASINGLY MOIST AND SLIGHTLY UNSTABLE...NOT ENOUGH INSTABILITY OR LIFT ALOFT TO INITIATE/SUSTAIN SCATTERED CONVECTION. THUS...EXPECT A DRY MEMORIAL DAY WITH AFTERNOON SOLIDLY IN THE MID 80S. TUESDAY INTO WEDNESDAY WILL SEE AN INCREASING THREAT FOR SCATTERED CONVECTION AS MID-UPPER LEVEL HEIGHTS LOWER IN RESPONSE TO A S/W ROUNDING THE UPPER LOW OVER NEW ENGLAND. THE GFS IS MORE AGGRESSIVE WITH THIS FEATURE COMPARED TO THE ECMWF SUGGESTING BEST CHANCE FOR CONVECTION LATE TUESDAY THROUGH EARLY WEDNESDAY. ECMWF ABOUT 12-18 HOURS SLOWER. IN NW FLOW EVENTS...THE MODEL THAT IS USUALLY FASTER IS MORE CORRECT (THOUGH DEPENDENT UPON THE PLACEMENT/STRENGTH OF ANTI-CYCLONE). FOR NOW WILL HAVE CHANCE POPS ACROSS THE REGION TUESDAY AFTERNOON THROUGH LATE WEDNESDAY. IF GFS VERIFIES...BEST POPS WILL BE TUESDAY AFTERNOON-TUESDAY NIGHT. TEMPS DEPENDENT ON CLOUD COVER AND AREAS FO CONVECTION. FEEL FAIRLY CONFIDENT THAT WE WILL RECEIVE ENOUGH HEATING TUESDAY TO BOOST TEMPS WELL INTO THE 80S TO AROUND 90. WEDNESDAY MORE PROBLEMATIC...AS ENOUGH CLOUDS AND CONVECTION AROUND EARLY ENOUGH TO INHIBIT STRONG INSOLATION. CURRENT FORECAST OF MID-UPPER 80S MAY END UP BEING TOO WARM BY 5-6 DEGREES. EXPECT IMPROVING WEATHER CONDITIONS BY THURSDAY WITH SLIGHTLY COOLER DRIER AIR ADVECTING INTO THE REGION. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... AS OF 640 AM FRIDAY... 24-HR TAF PERIOD: A COLD FRONT WILL STALL NEAR THE NC/VA BORDER THIS MORNING... THEN SINKING SOUTH AND EASTWARD THROUGH THE REGION THIS EVENING. ISOLATED TO SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE IN VICINITY OF A PRE-FRONTAL SURFACE TROUGH AND ALONG THE COLD FRONT... ESPECIALLY OVER SOUTHERN PORTIONS OF CENTRAL NC (I.E. KFAY TERMINAL) DURING THE LATE AFTERNOON INTO THE EARLY EVENING. HAVE ELECTED TO ADD VCTS FOR THE THREAT OF STORMS THIS AFTERNOON/EARLY EVENING AT KFAY. COVERAGE FURTHER NORTH STILL REMAINS A BIT UNCLEAR... AND THUS WILL LEAVE MENTION OF CONVECTION OUT OF THE TAFS FOR KGSO/KINT/KRDU/KRWI. HOWEVER... ANY STORMS THAT FORM TODAY WILL HAVE THE POTENTIAL TO PRODUCE STRONG TO SEVERE WINDS AND LARGE HAIL. WINDS WILL GENERALLY REMAIN LIGHT AND VARIABLE THIS MORNING THROUGH MID MORNING... BEFORE INCREASING SOME AHEAD OF THE FRONT AND DEEPER MIXING... 8 TO 12 MPH SUSTAINED OUT OF THE WNW TO NW... WITH MAYBE A GUST OR TWO (GENERALLY AT KGSO/KINT) OF UP TO 16 TO 20 MPH. WINDS WILL BECOME MORE NORTHERLY BEHIND THE FRONT AND SKIES WILL CLEAR. OUTLOOK: VFR CONDITIONS WILL PREVAIL OVER THE WEEKEND AS DRY HIGH PRESSURE BUILDS INTO THE REGION FROM THE NW. A CHANCE FOR DIURNAL (AFT/EVE) SHOWERS AND STORMS WILL RETURN MON AND TUE IN ASSOC/W AN INCREASINGLY MOIST AND UNSTABLE ENVIRONMENT ALONG WITH POSSIBLY SOME SUB-VFR STRATUS AND/OR FOG IN THE PRE-DAWN HOURS EACH MORNING EARLY NEXT WEEK. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...HARTFIELD SHORT TERM...WSS LONG TERM...WSS AVIATION...BSD/VINCENT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 433 AM EDT FRI MAY 23 2014 NCZ038>043-073>078-083>086-088-089-240845- DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY- MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 433 AM EDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY IN ADVANCE OF A COLD FRONT. ANY STORMS THAT FORM THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO BECOME SEVERE... WITH THE MAIN THREATS FROM DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE STORMS WILL BE GREATEST FOR LOCATIONS GENERALLY SOUTH OF RALEIGH AND BETWEEN 3 PM THIS AFTERNOON AND 8 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NCZ007>011-021>028-240845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE- 433 AM EDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1128 AM EDT FRI MAY 23 2014
NCZ039-040-075-076-231600-
RANDOLPH-LEE-CHATHAM-MOORE-
1128 AM EDT FRI MAY 23 2014
...CLUSTER OF FAST DEVELOPING STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN RANDOLPH...LEE...WESTERN CHATHAM AND NORTHERN MOORE
COUNTIES UNTIL 1200 PM EDT...
AT 1127 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF SEAGROVE...OR 11 MILES SOUTHEAST
OF NORTH CAROLINA ZOO...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANFORD...PITTSBORO...CARTHAGE...SILER CITY...GOLDSTON...BROADWAY...
ROBBINS...HIGHFALLS...BYNUM AND LEMON SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3582 7912 3545 7904 3542 7908 3535 7917
3528 7963 3570 7973
TIME...MOT...LOC 1527Z 254DEG 30KT 3551 7961
GIHThe Raleigh/Durham radar (KRAX), 95 km away, was scanning. The volume nearest the first event began at 15:33 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported near North Carolina Highway 22 along P755.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517745.